Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 20, NWS Denver/Boulder, CO

May 28, 20014 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 28, 2001, 4:58 PM MDT for 4 counties in Colorado. It was in force for 32 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 2001, 4:58 PM MDT (22:58 UTC)
Expired
May 28, 2001, 5:30 PM MDT
In force
32 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO, Jefferson County, CO

What was reported inside it

TimeReportWhereRemark
May 28, 5:10 PM MDTHail 1Wheat Ridge, CO
May 28, 5:14 PM MDTHail 0.75Denver, CO
May 28, 5:15 PM MDTHail 1.12Denver, CO
May 28, 5:20 PM MDTHail 0.88Wheat Ridge, CO
May 28, 5:26 PM MDTTornado F0Bennett, COA small tornado touched down but did no damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 282258
SVRDEN
COC001-005-031-059-282330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
458 PM MDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WEST CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO
  EXTREME WEST CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF SOUTHWESTERN DENVER
  NORTHEASTERN JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 530 PM MDT

* AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL LAKEWOOD...OR ABOUT 10 MILES WEST
  OF DENVER...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ARVADA...
WEST CENTRAL COMMERCE CITY...SOUTHWESTERN DENVER...ENGLEWOOD...
LAKEWOOD...SOUTHWESTERN THORNTON...SOUTH CENTRAL WESTMINSTER...WHEAT
RIDGE...FEDERAL HEIGHTS...MORRISON AND SHERIDAN.

STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM...BUT THERE WILL
BE LITTLE RAIN. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM
PASSES.

LAT...LON 3987 10516 3962 10520 39652 10493 3986 10492

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:30 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 28, 2:30 PM MDT, 2 hours 28 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 PM MDT MON MAY 28 2001

SHORT TERM DISCUSSION:  WEAK SHORT WAVE AHEAD OF MAIN H5 TROUGH
LOCATED IN THE GREAT BASIN WILL MAKE ITS WAY ACROSS COLORADO LATE
THIS AFTERNOON AND TONIGHT.  MOVEMENT MAY BE SLOW ENOUGH TO KEEP THE
MENTION OF SHOWERS OVERNIGHT...THIS IS SUPPORTED BY THE ETA MODEL.
FCST SOUNDINGS INDICATE CAPES FROM 1200-1600 J/KG LATE THIS AFTN...
WITH TEMPERATURES IN THE LOWER 70S AND DEWPOINTS IN THE MID 40S...
BOTH OF WHICH HAVE BEEN MET THIS AFTERNOON.  SHEAR HOWEVER NOT THAT
IMPRESSIVE ALOFT...BUT FAIRLY STRONG SOUTHEASTERLY FLOW IS PROGGED
AT THE SURFACE ACROSS THE NORTHEASTERN PLAINS THIS EVENING.  THIS
MAY BE SUFFICIENT ENOUGH TO FIRE OFF A FEW SEVERE STORMS ACROSS THE
PLAINS LATE THIS AFTERNOON AND EVENING.  LARGE HAIL WOULD LIKELY BE
THE PRIMARY THREAT.

LONG TERM DISCUSSION:  MAIN H5 TROUGH SLOWLY TRACKS ACROSS
NORTHEASTERN COLORADO TUESDAY AND TUESDAY NIGHT.  COLD FRONT MOVES
IN FROM THE NORTH DURING THE EVENING HOURS...WITH STRONG INSTABILITY
ACROSS THE NORTHEASTERN PLAINS DURING THE AFTERNOON.  AVN THE
STRONGEST WITH THIS PUSH WITH SHOWERS AND EVEN A LITTLE UPSLOPE FOR
THE URBAN CORRIDOR FROM 00-06Z.  THE ETA ON THE OTHER HAND
INDICATES THE BEST RAINFALL WILL BE ACROSS EASTERN BORDER WITH
LITTLE IF ANY UPSLOPE DEVELOPING.  ETA FCST SOUNDINGS YIELD CAPES
RANGING FROM 1700 J/KG NEAR DENVER TUESDAY AFTN TO A WHOPPING 3000
J/KG IN THE VICINITY OF LIMON...ASSUMING TEMPERATURES REACH THE LOW
70S WITH DEWPOINTS IN THE 45-55 RANGE.  FLOW ALOFT IS WEAK...SO
SHEAR PROFILE MAY NOT BE THAT GREAT ALOFT...THE LOW LEVEL SHEAR
HOWEVER WILL BECOME MORE FAVORABLE IF EAST-SOUTHEASTERLY FLOW
REDEVELOPS AS AVN HAS ADVERTISED.

BY WEDNESDAY...NWLY FLOW ALF RETURNS WITH TROF WELL EAST OF COLORADO
AND BROAD RIDGE BUILDING OVER THE WEST.  SCT POPS LOOK GOOD FOR
THIS TIME FRAME AS MOISTURE LINGERS ACROSS THE CWA AT LEAST THROUGH
WEDNESDAY.  ENOUGH MOISTURE FOR A FEW STORMS IN THE MOUNTAINS
THURSDAY...WITH DRYING TREND EXPECTED FRIDAY THROUGH MONDAY.  RIDGE
DOES SHIFT EAST BY THE EARLY PART OF NEXT WEEK...WITH A DRY
SOUTHWESTERLY FLOW OVER CO AS NEXT TROUGH MOVES INTO THE PACIFIC
NORTHWEST.  COOPER

.DEN...NONE.

In the hours before

Special weather statement, May 28, 2:00 PM MDT, 2 hours 58 minutes before
COZ030>051-282200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
200 PM MDT MON MAY 28 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE MOUNTAINS
THIS AFTERNOON...AND WILL SPREAD ONTO THE PLAINS BY LATE AFTERNOON.
A WIND CONVERGENCE LINE HAS DEVELOPED FROM NORTH OF CASTLE ROCK TO
DENVER INTERNATIONAL AIRPORT.  TO THE EAST OF THIS LINE SOUTH TO
SOUTHEAST WINDS WERE INCREASING AND RICHER MOISTURE WAS MOVING NORTH
INTO ELBERT AND LINCOLN COUNTIES.  IN ADDITION...AN UPPER LEVEL
DISTURBANCE IS STILL ON TRACK TO MOVE FROM THE MOUNTAINS ONTO THE
PLAINS THIS EVENING.

THE WIND SHIFT LINE IS EXPECTED TO START MOVING EAST...WITH STRONG
THUNDERSTORMS DEVELOPING AS THE BETTER MOISTURE ARRIVES.  THE BEST
THREAT OF SEVERE WEATHER WILL BE SOUTH OF A LINE FROM CASTLE ROCK TO
BYERS TO YUMA.  THE PRIMARY THREAT WILL BE HAIL TO AROUND ONE INCH
IN DIAMETER...THOUGH WIND GUSTS TO AROUND 60 MPH ARE ALSO POSSIBLE.
A FEW TORNADOES ARE ALSO POSSIBLE IN EASTERN ELBERT OR LINCOLN
COUNTIES THIS EVENING AS THE STORMS MOVE INTO MORE FAVORABLE WIND
AND MOISTURE FIELDS.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:53 PM MDTSevere Thunderstorm WarningBOUJefferson, Park37 min
May 28, 4:20 PM MDTSevere Thunderstorm WarningBOUAdams, Denver, Jefferson40 min
May 28, 4:20 PM MDTSevere Thunderstorm WarningBOUBoulder, Weld40 min
May 28, 4:58 PM MDTSevere Thunderstorm WarningBOUWeld32 min
May 28, 5:27 PM MDTSevere Thunderstorm WarningBOUAdams, Weld33 min
May 28, 5:27 PM MDTSevere Thunderstorm WarningBOUDenver33 min
May 28, 5:41 PM MDTTornado WarningBOUAdams, Arapahoe34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.